Tennessee, 2005

Damaging Wind in Tennessee, July 2, 2005

July 2, 2005 · NWS MRX · 1 event in 1 county or zone

Numerous trees were reported down across the western half of the county from 305 pm through 315 pm EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees were reported down across the western half of the county from 305 pm through 315 pm EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 2, 9:00 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 9:00 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT SAT JUL 2 2005

.DISCUSSION...FOG AND STRATUS SLOW TO BURN OFF WHILE BLANKETED BY
MID CLOUD DECK THIS MORNING. MID DECK WILL SLOWLY ERODE AND MOVE
EAST THROUGH THE AFTN. TEMPS AND LOW CHC POPS FOR TDY LOOK GOOD.
UPDATE TO ZFPMRX SHORTLY TO REMOVE MORNING FOG WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  69  91  70 /  30  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  87  67  89  68 /  20  10  20  20
OAK RIDGE, TN                       87  66  88  67 /  20  10  20  20
TRI CITIES AIRPORT, TN              86  62  87  63 /  20  10  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, Jul 2, 3:20 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EDT SAT JUL 2 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-030830-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
420 AM EDT (320 AM CDT) SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE AREA AGAIN TODAY...MAINLY THIS AFTERNOON AND
EVENING.  THE COVERAGE AND INTENSITY OF STORMS SHOULD BE MUCH LESS
THAN YESTERDAY...AND ONLY ISOLATED STRONG TO SEVERE STORMS ARE
EXPECTED.  THE STRONGEST STORMS COULD PRODUCE BRIEF LOCALLY HEAVY
RAINS...AND STRONG GUSTY WINDS POSSIBLY UP TO 45 MPH.  REMEMBER...
THAT ALL THUNDERSTORMS CAN PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES.  MOVE INDOORS AT THE FIRST SIGN OF THUNDERSTORMS
IN YOUR AREA...AND DO NOT GO BACK OUTSIDE UNTIL THE STORMS HAVE
MOVED WELL OUT OF THE AREA

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A WEAK COLD FRONT WILL PASS SOUTHEAST OF THE REGION BY SATURDAY
NIGHT...RESULTING IN MAINLY DRY WEATHER FOR SUNDAY.  HOWEVER...AT
LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...RETURNS TO THE FORECAST ON THE FOURTH OF JULY.

THE REMAINDER OF THE PERIOD WILL BE A TYPICAL SUMMERTIME PATTERN
...WITH MAINLY A CHANCE OF SHOWERS AND STORMS IN THE AFTERNOON AND
EVENING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Jul 2, 2:03 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     6 NE DAYTON             35.55N 84.94W
07/01/2005                   RHEA               TN   LAW ENFORCEMENT

            ONE TREE DOWN ON CAT HOLLOW ROAD.

0455 PM     TSTM WND DMG     SHOOTING CREEK          35.03N 83.65W
07/01/2005                   CLAY               NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS WEST VINEYARD ROAD IN SHOOTING
            CREEK. REPORTED BY DISPATCH.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 104 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 2, 2:05 PM EST to 2:15 PM EST
Where
Sullivan County, Blountville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -82.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465088.